Alert archive / Florida / Rip Current Statements in 2024

Rip Current Statement 13, NWS Tampa Bay, FL

March 27, 20246 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Mar 27, 2024, 7:50 PM EDT for 6 counties in Florida. It took effect at Mar 28, 2024, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2024, 7:50 PM EDT (23:50 UTC)
In effect from
Mar 28, 2024, 8:00 AM EDT
Expired
Mar 29, 2024, 8:00 PM EDT
In force
36 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

384 
WHUS42 KTBW 272350
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
750 PM EDT Wed Mar 27 2024

FLZ050-151-155-160-162-165-291200-
/O.NEW.KTBW.RP.S.0013.240328T1200Z-240329T1200Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
750 PM EDT Wed Mar 27 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
541 
WHUS42 KTBW 290730
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
330 AM EDT Fri Mar 29 2024

FLZ050-151-155-160-162-165-300000-
/O.EXT.KTBW.RP.S.0013.000000T0000Z-240330T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
330 AM EDT Fri Mar 29 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Mar 27, 2:58 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 27, 2:58 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
258 PM EDT Wed Mar 27 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 249 PM EDT Wed Mar 27 2024

A line of storms ahead of a frontal boundary is currently impacting
our northern waters and portions of Levy, Citrus, and Hernando
counties. Through the rest of the day, this line will slowly drift
south while also diminishing in intensity slightly. While moderate
instability exists across the Florida Peninsula, generally between
1000-1500 J/kg, the better shear looks to remain across northern
Florida. It is across this area that the SPC has a Marginal Risk for
severe weather where severe winds and large hail are possible. As
these storms move further south and into a slightly less conducive
environment, the main threats will be gusty winds and and small hail
south of I-4. This line of rain and embedded thunderstorms will
traverse the rest of the state, continuing to weaken as it does so.
Current probabilistic guidance suggests this leading line will clear
SWFL around midnight. However, lingering showers and isolated
thunderstorms will be ushered through the region overnight with the
frontal boundary. This activity will slowly clear the area from
north to south through the morning hours, finally moving out of SWFL
by late Thursday morning.

Behind the front, gusty winds and much drier air are expected. Winds
will turn northerly and increase substantially on Thursday. Winds
will diminish by Friday, but will remain northerly through the end
of the week. Dewpoints will fall from the upper 60s and lower 70s
into the 50s by Thursday and 40s by Friday. While temperatures won't
fall much with this front, the much drier air will make the end of
the week and into the weekend feel pleasant. Ridging will dominate
our weather into early next week. During this time, afternoon high
temperatures will gradually rise from around 80 degrees into the
upper 80s, and maybe even a few 90s, by Tuesday of next week.

The next system looks to impact our area during the middle part of
next week as another upper level trough digs across the eastern half
of the country. Much like the other systems that have affected the
Florida Peninsula over the past few months, we'll have to wait till
closer to the event before we pinpoint timing and rainfall
amounts.

&&

.AVIATION...
(18Z TAFS)
Issued at 249 PM EDT Wed Mar 27 2024

An approaching line of rain and storms will lead to MVFR and brief
IFR conditions. This activity will impact northern sites this
afternoon, before clearing by 00z. This line will continue south but
will weaken with minimal impact for southern sites this evening. A
secondary line of showers associated with the frontal boundary will
bring less impactful conditions to the terminals on Thursday
morning. With this second line, we will see winds turn northerly,
then become quite gusty during the day on Thursday.

&&

.MARINE...
Issued at 249 PM EDT Wed Mar 27 2024

An area of low pressure is expected to bring periods of showers and
storms to the Gulf waters through Thursday. Erratic and gusty winds
are anticipated near thunderstorms, so mariners should remain
cautious during this time. Then, winds and seas will increase to
Small Craft Advisory levels behind the front on Thursday, before
diminishing again Friday through the weekend. Pleasant boating
conditions are expected for the rest of the period.

&&

.FIRE WEATHER...
Issued at 249 PM EDT Wed Mar 27 2024

An approaching front gradually increases rain and storm chances
through Thursday. The line of storms should begin to move into the
Nature Coast later this morning and slowly make its way south
tonight and exit out by early on Thursday. Behind the front, cooler
and critically dry conditions are anticipated and prevail into early
next week. Northerly winds settle into the area to remain below
criteria, which combined with the low ERCs should keep any warnings
from being needed during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  76  57  77 /  60  50   0   0
FMY  72  81  57  80 /  40  40   0   0
GIF  69  79  54  78 /  50  50   0   0
SRQ  69  79  58  80 /  50  50   0   0
BKV  64  76  49  78 /  60  50   0   0
SPG  69  74  61  76 /  60  50   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 8 AM Thursday to 8 AM EDT Friday for
     Charlotte Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Hurt

In the hours before

Special weather statement, Mar 27, 2:20 PM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
220 PM EDT Wed Mar 27 2024

FLZ043-142-148-239-242-248-271900-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-Inland Levy FL-
220 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CITRUS...NORTHERN SUMTER AND
NORTHWESTERN HERNANDO COUNTIES THROUGH 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly Hills, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Beverly Hills,
Inverness Airport, Crystal River Airport, Black Diamond, Homosassa,
Inverness Highlands South, Inverness Highlands North, North Weeki
Wachee, Hernando, Sugarmill Woods, Lake Panasoffkee, Inglis, Coleman,
Arbor Lakes, Royal Highlands, and Lecanto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2902 8264 2905 8265 2908 8254 2904 8253
      2905 8246 2901 8242 2902 8240 2900 8238
      2900 8236 2896 8231 2896 8196 2878 8195
      2866 8205 2856 8261 2902 8266
TIME...MOT...LOC 1820Z 244DEG 37KT 2891 8245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Mar 27, 2:30 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
230 PM EDT Wed Mar 27 2024

FLZ050-148-149-151-248-249-251-271915-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
230 PM EDT Wed Mar 27 2024

...STRONG THUNDERSTORMS WILL IMPACT PASCO...SOUTHWESTERN HERNANDO...
NORTHWESTERN PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES THROUGH
315 PM EDT...

At 230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Pine Island to 7 miles west of
Beacon Square to 20 miles west of Harbor Bluffs. Movement was east at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring Hill, Clearwater, New Port Richey, Brooksville, Hudson, Lutz,
Holiday, St. Leo, Weeki Wachee, Palm Harbor, New Port Richey East,
South Brooksville, North Brooksville, Land O Lakes, Hernando County
Airport, Wesley Chapel South, Timber Pines, Hill n Dale, Beacon
Square, and Keystone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2820 8285 2853 8277 2862 8225 2858 8221
      2827 8224 2799 8265 2795 8289
TIME...MOT...LOC 1830Z 260DEG 30KT 2859 8280 2822 8288 2801 8315

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TBW
Local storm report, Mar 27, 2:34 PM EDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
234 PM EDT Wed Mar 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Marine Tstm Wind 3 W Crystal River       28.90N 82.65W
03/27/2024                   Citrus             FL   Mesonet

            Mesonet station 0212W 2.9 W Crystal River
            (WEATHERSTEM).

0215 PM     Tstm Wnd Gst     2 SSW Lecanto           28.83N 82.50W
03/27/2024  E42 MPH          Citrus             FL   Mesonet

            FAWN station LECFL Lecanto.

0215 PM     Tstm Wnd Gst     3 SE Crystal River      28.87N 82.57W
03/27/2024  M46 MPH          Citrus             FL   AWOS

            AWOS station KCGC Crystal River.

&&
Local storm report, Mar 27, 2:39 PM EDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Wed Mar 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 W Crystal River       28.90N 82.65W
03/27/2024  M41 MPH          Citrus             FL   Mesonet

            Corrects previous tstm wnd gst report from 3
            W Crystal River. Mesonet station 0212W 2.9 W
            Crystal River (WEATHERSTEM).

&&

TBW
Local storm report, Mar 27, 2:41 PM EDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
241 PM EDT Wed Mar 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Gst     1 NNE Inverness         28.85N 82.34W
03/27/2024  M40 MPH          Citrus             FL   Mesonet

            Mesonet station 1545W Inverness Middle
            School.

&&

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:15 AM EDTSpecial Marine WarningTBW45 min
Mar 27, 8:23 AM EDTSevere Thunderstorm WarningTBWLevy52 min
Mar 27, 8:59 AM EDTSpecial Marine WarningTBW61 min
Mar 27, 9:13 AM EDTSpecial Weather StatementTBWLevy32 min
Mar 27, 9:46 AM EDTSpecial Weather StatementTBWLevy44 min
Mar 27, 9:53 AM EDTSpecial Marine WarningTBW67 min
Mar 27, 10:59 AM EDTSpecial Marine WarningTBW61 min
Mar 27, 11:57 AM EDTSpecial Marine WarningTBW93 min
Mar 27, 1:22 PM EDTSpecial Marine WarningTBW83 min
Mar 27, 1:46 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Sumter33 min
Mar 27, 2:20 PM EDTSpecial Weather StatementTBWCitrus, Sumter40 min
Mar 27, 2:30 PM EDTSpecial Weather StatementTBWHernando, Pasco45 min
Mar 27, 2:41 PM EDTSpecial Marine WarningTBW94 min
Mar 27, 2:56 PM EDTSmall Craft AdvisoryTBW41 hr
Mar 27, 4:15 PM EDTSpecial Marine WarningTBW90 min

Nearby

Rip Current Statements in Florida, 2024Every rip current statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.